1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Stomach pains

Discussion in 'Metformin/Biguanides' started by martydozer, Jan 15, 2014.

  1. martydozer

    martydozer Type 2 · Member

    Messages:
    7
    Likes Received:
    6
    Trophy Points:
    43
    Hi Guys,

    Was diagnosed on the 6th Jan 2014 and was placed on Metformin 2x500mg a day. since then most days have been ok but i have noticed that the past few days i've been getting really bad stomach cramps/wind. is this quite normal? my doc said to expect a little but i thought that would be the odd inconveinent fart or two lol. i take it with my morning meal and evening meal.

    funnily enough it only then seems to ease if i eat something so i do that. get a little bit panicy when it comes along for instance last night i was woken up out of my sleep with it. i had my evening meal and took my tablet then went to sleep as i work early in the morning. At midnight i was awoken with such awful pain.

    is this just a breaking in phase of the drug?

    got the docs again on Thursday to ask what the hell is going on but any input here would be greatly appreciated! :)

    Marty C

    PS gonna stop fizzy diet drinks just to see if that is what is amplifying the "cyclone" in my abdomin.
     
    • Like Like x 3
  2. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,046
    Likes Received:
    4,812
    Trophy Points:
    178
    Many people say they have this sort of trouble with Metformin. This is why someone gave it the name Metfartin. This does not mean that you have to suffer it.

    If this side effect is unacceptable then tell your doctor and maybe you can reduce the dose. Check that you have been prescribed the SR (slow release) version since that is kinder on the gut. This has the letters SR in the name somewhere.

    I have heard that taking a smaller dose until you get used to it also works but most people seem to get given the larger amount for some reason.

    A quote from my nurse. "I'm not here to make things worse for you."
     
    • Like Like x 1
  3. mo1905

    mo1905 Type 1 · BANNED

    Messages:
    4,334
    Likes Received:
    3,774
    Trophy Points:
    178
    • Like Like x 1
  4. 2christine

    2christine Type 2 · Well-Known Member

    Messages:
    375
    Likes Received:
    398
    Trophy Points:
    103
    This was a problem for me too,ended up with gastric stomach and changed medication but got even worse,found this forum,went on the Newcastle regime ,now no medication .:D

    Sent from my KFTT using Tapatalk HD
     
    • Like Like x 1
  5. Cath40

    Cath40 Type 2 · Well-Known Member

    Messages:
    91
    Likes Received:
    45
    Trophy Points:
    58
    same for me i cant tolerate it either i tried the SR ones but they made me sick now on no medication but my levels are all over the place ive tried to low carb but had bad stomach pains aswell as i have hiatius hernia and think the high fat content wasnt good either metformin are great if u can tolerate them but alot cant
     
  6. Father Jack

    Father Jack Type 2 · Well-Known Member

    Messages:
    48
    Likes Received:
    68
    Trophy Points:
    58
    I too was put on 2x500mg of Metformin when diagnosed back in June 2013. Initially, I had wind, stomach cramps and light-headedness. I take my medication exactly as you do. Now the only side effect that I have is slight constipation! Try and stick with it Marty, it is an effective drug.
     
    • Like Like x 1
  7. dorinda

    dorinda · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    21
    I have the same problem with constipation and then after a few days I have a good clear out I still take my medication as it is important


    Sent from the Diabetes Forum App
     
    • Like Like x 1
  8. Raymond Starr

    Raymond Starr Type 2 · Well-Known Member

    Messages:
    116
    Likes Received:
    154
    Trophy Points:
    83
    Just be on Metformin for a week now just a bit of wind but nothing else at the mo I have just be diagnose only a week ago I need help with my food intake ie what should I eat or not no one has told me what to eat Or what not to eat or drink ImageUploadedByDCUK Forum1389986985.923261.jpg


    Sent from the Diabetes Forum App
     
  9. Father Jack

    Father Jack Type 2 · Well-Known Member

    Messages:
    48
    Likes Received:
    68
    Trophy Points:
    58
    Dorinda I have exactly the same performance.
    Raymond go onto the diet section of this forum. You will get plenty of advice there.
     
  10. Raymond Starr

    Raymond Starr Type 2 · Well-Known Member

    Messages:
    116
    Likes Received:
    154
    Trophy Points:
    83
  11. ))Denise((

    ))Denise(( Type 2 · Well-Known Member

    Messages:
    1,578
    Likes Received:
    496
    Trophy Points:
    123
    The more carbs you eat, the worse Metformin affects you. This is what I have found. If I overdose on carbs I get very windy. I also find that in my case wheat and metformin are not good friends - it gives me the runs. I don't eat wheat now.
     
  12. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,615
    Likes Received:
    12,627
    Trophy Points:
    198
    Been on Metformin for three years now and I agree did cause flatulance at first but I carried on with the medication and now all appears fine only trouble I have is when I eat the sugar free sweets....oooooo
     
  13. LydiaLincs

    LydiaLincs Type 2 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    41
    Hi I had similiar problems when I started but also had very bad stomach and sickness, was changed to a slow release version called Glucophage and have been good on that now down to 36 on the new scale I also try and use cinnamon and funegrek in my diet as that is meant to help control blood sugar and funegrek is also good for stomach and wind
     
    • Like Like x 1
  14. nok1888

    nok1888 · Active Member

    Messages:
    32
    Likes Received:
    7
    Trophy Points:
    28
    I had a lot of stomach problems when I was on metformin so got switched to slow release and its helped loads

    Sent from the Diabetes Forum App
     
  15. ggalek2951

    ggalek2951 Type 2 · Member

    Messages:
    10
    Likes Received:
    8
    Trophy Points:
    23
    I’m on 2000 metformin a day and I get wind in my stomach is there a wind tablet I can take
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook